Pain Patches Pose Overdose Risk

Patches that deliver medications to patients via transdermal patches might also deliver dangerous and potent drugs to an unexpected demographic.

An 8-year-old boy from Maine overdosed on painkillers after he sucked on a discarded medicine patch, rendering him unconscious and barely breathing, said MSNBC. Doctors found the fentanyl patch stuck to the roof of his mouth, said Thomas Clemence, a registered pharmacist at Central Maine Medical Center, wrote MSNBC. The boy survived.

Safety experts now warn parents, grandparents, and caregivers to exercise caution with the wide variety of transdermal patches whose popularity and options are growing, said MSNBC. Drug patches deliver pain medications, nicotine, nitroglycerin, motion sickness drugs, and birth control, to name just some. Children find the patches or are even exposed to them from hugs with family members when the patches can transfer, as well as in unsecured locations and the trash.

“Even after they’re used, after 72 hours, there’s still a residual drug that can be left in the patch and can be dangerous for a child,” noted Clemence, who reported the Maine accident to the Institute for Safe Medication Practices (ISMP), said MSNBC.

Clemence told MSNBC about one ISMP case in which a mother found her 4-year-old boy dead after having overdosed from a medicine patch. Government data reveal that four other children died and six were hospitalized since 1997 after being exposed to just the fentanyl transdermal patch; three other children were exposed, but the issues were not reported, said MSNBC. Information was derived from the federal Food and Drug Administration’s (FDA) adverse events reporting system. Clemence warned that drug patches be secured in the same way that other drugs are kept: Away from children.

According to data from Wolters Kluwer Pharma Solutions, in 2010, at least 60 different drugs were sold transdermally for 22 million prescriptions, said MSNBC. Fentanyl transdermal patches were the most frequently used and accounted for about 4.7 million prescriptions in 2010, noted MSNBC.

Fentanyl Transdermal System patches are indicated for persistent, moderate-to-severe chronic pain that requires continuous, opioid administration for an extended time. Highly addictive, fentanyl is 80 times more potent than morphine, and is a Class II substance by the Drug Enforcement Administration, meaning it’s associated with a high potential for abuse and fatal overdose. Direct exposure to fentanyl gel may lead to serious adverse events, including respiratory depression and possible overdose, which may be fatal. In 2005 and 2007, the FDA issued safety warnings about how to appropriately use and discard fentanyl patches, said MSNBC.

The FDA advises that potent drug patches be folded, sticky sides facing, and flushed, while less dangerous patches be folded, sealed in a childproof container, and disposed of in the trash, wrote MSNBC. Clemence reminds caregivers that the patches are still powerful after use; caregivers should check themselves after showering or changing clothes to ensure the patch has not come off and should keep track of the patches. “It should be a one-for-one exchange .. and there should be knowledge of what happened to the one that was removed,” he added, wrote MSNBC.

This entry was posted in Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.